Zoloft and increased anxiety???

iVillage Member
Registered: 10-18-2005
Zoloft and increased anxiety???
2
Wed, 08-18-2010 - 9:53am
So I took Zoloft about 2 years ago for almost a year for anxiety. I weaned myself off of it (dr. supervision to do so) and felt great! Now, a year later, my anxiety has come back. I went to my doctor who put me back on zoloft (50 mgs a day). I feel so much worse! My anxiety is worse than it has ever been, I have no appetite and I always have this horrible feeling in the pit of my stomach like something is wrong and I get all worked up over stupid things and my heart will race and I swear I can feel my blood pressure rising. I constantely find myself worrying about things and obbsessing over them all day long. I feel more emotional also. I don't understand. Last time, this didn't happen...I felt great! But this time, I feel horrible. I am driving my fiance crazy! I even accused him of cheating last night and caused a huge arguement, all b/c I was overanalyzing everything he said and did and couldn't stop thinking about it. I have only been on it for 5 days. Should I stop taking it? I feel like I would maybe feel better if I did. Or should I give it another couple of weeks? I have read that sometimes, you can feel worse for a couple of weeks before feeling better. Please help before I drive myself, and my fiance crazy! I can't handle this much anxiety and stress!
iVillage Member
Registered: 12-25-2004
Wed, 08-18-2010 - 10:44am

I'm sorry to hear you're having a rough time right now. It's not unusual to have a spike in anxiety when starting medication. I generally expect that the first couple of weeks I'm on a new medication, my anxiety will increase some and be pretty persistent. It generally calms down once the medication starts reaching a more therapeutic level in my system. Were it me, I'd give it at least that long before giving up on it. That said, if you really feel as if the anxiety is too much to bear, don't hesitate to call your doctor to discuss it with him. In the mean time, I encourage you to use your coping skills, breathing exercises, relaxation exercises, physical exercise, healthy eating, to get through the rough patches.

Take care and please let us know how you're doing.

Jess

iVillage Member
Registered: 03-11-2004
Wed, 08-18-2010 - 11:14am
Hi & welcome! Sorry to hear about the anxiety): Antidepressants take 4 to 6 weeks to reach optimal levels in the blood stream to be effective. Though you will feel the effect much sooner. It isn't unusual to have increased anxiety for 7 to 10 days. This should resolve itself. In the event that it doesn't, your dr. may have to change the medication. I can say that zoloft is a good med for anxiety. But... all meds affect each person differently.
As for the stress, is there anything you can do to dump some of it? Exercise will burn it off. Holding to a routine of adequate sleep & a good diet is important. Reducing caffeine, nicotine, alcohol & any meds such as cold preparations that increase anxiety is a good idea. I had a recent bout w/severre anxiety & panic that required meds. I had not been faithful to my exercise or sleep & also had become involved in a lot of personal, family & even neighborhood drama. It HAD to go! Spending time in meditation, a little yoga & finding ways to focus on *me* rather than *them* helped to regain my balance. Like you, I had increased anxiety to the point that I could not stand it, when first going back on meds.
I hope you can get yourself turned around quickly. This dang anxiety can really play havoc w/our lives if we allow it. GL & GBU! Keep in touch. (((hugs))) jan